Patient Questions

QUESTION

Botox to Fix Crooked Smile went Wrong

I had a very mildly crooked smile (right side rising higher than the other) which also was obvious when I talked. I was informed that a little Botox could make this even and had success the first time so I got a second treatment (but with another doctor) while on travel. Since my right side was rising too much, the doctor decided to inject my side only. After 3 days I could see that there was too much injected on my right side, making my right side immobile. The left side seemed to over-compensate by moving much more than it used to, and it feels tired after talking even for a little bit. I returned to the doctor so that he could make the face somewhat symmetric by injecting a little to the left, but it has been over a week and I see no improvement. I have since left the country where I had it done, so I will have to search for another doctor. Looking at the appearance of my face, what would you recommend? Any advice that would help me get through the next 3 months would be helpful.

ANSWER

Time is your friend

While you may be able to get good symmetry with Botox injection on the other side the real problem is the staggering of the treatments. Botox works by blocking acetylcholine release, causing a chemical denervation. Meaning that the muscle is paralyzed. Over time (4-6 months) that paralysis wears off. If you get an injection now to balance out an injection you received a month previous you will likely have a period of symmetry followed by imbalance as the initial injection wears off. You should wait for all the Botox to wear off. I hope this helps. Steven Williams, MD

Not seeing your answer?

Find a Question
All Patient Questions
Patient Questions
Ask a Question
Contact Us